Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 202, NWS Des Moines, IA

September 14, 2000Calhoun County, Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 14, 2000, 12:27 AM CDT for Calhoun County, Sac County, Iowa. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 14, 2000, 12:27 AM CDT (05:27 UTC)
Expired
Sep 14, 2000, 1:00 AM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Calhoun County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 12:50 AM CDTHail 1Lytton, IA
Sep 14, 12:51 AM CDTHail 0.88Manson, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 13, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 981 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
981 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 140528
SVRDSM
IAC025-161-140600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1227 AM CDT THU SEP 14 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CALHOUN COUNTY IN WEST CENTRAL IOWA
  NORTHERN SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 100 AM

* AT 1224 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES NORTHEAST OF SAC CITY...OR ABOUT 39
  MILES WEST OF FORT DODGE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR JOLLEY AROUND 1240 AM
  NEAR ROCKWELL CITY AROUND 100 AM

HAIL UP TO THE SIZIE OF QUARTERS IS LIKELY IN THE WARNED AREA.  SEEK 
A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4255 9448 4257 9537 4233 9513 4233 9441

SMALL
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:35 PM CDT, 9 hours 52 minutes earlier.

Area forecast discussion, Sep 13, 2:35 PM CDT, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
235 PM CDT WED SEP 13 2000

FORECAST PROBLEMS FOR THIS PACKAGE INCLUDE POPS FOR TONIGHT AND
TEMPERATURES IN OUT PERIODS.  MODELS ALL FORECAST A DEEPENING S/WV
TO MOVE ACROSS THE UPPER MIDWEST TONIGHT AND THEN AMPLIFY INTO A
DEEP UPR LOW WELL TO THE EAST.  UPR DYNAMICS AND ASSOCIATED UVV
STRONGEST ACRS NE IA TONIGHT.  VORT MAX FCST TO PASS JUST TO THE N
OF THE CWA WHICH SHUD PLACE THE MAX AREA OF ST PCPN N OF DMX CWA.
WL THEREFORE FCST MODERATE POPS FOR -RA NRN/NERN CWA.  SFC LOW FCST
TO DEEPEN AND MOVE ACROS SRN IA TONIGHT.  RAPID LOW-LVL MOISTURE
RETURN TDY WITH LOW 60S DEWPOINTS INTO WRN IA AHEAD OF THE SFC
SYSTEM.  BASED ON POSITION OF STRONGEST  PRES FALLS...MESO-ETA LOOKS
REASONABLE REGARDING MOVEMENT OF SFC LOW.  WITH LOW-LVL MOISTURE IN
PLACE...AMS SHOULD BE SOMEWHAT UNSTABLE TONIGHT ACROSS SRN IA.  CNVG
ALONG BOUNDARY AND DYNAMICS SHUD BE ENOUGH TO GENERATE SCT TSTMS NR
SFC BOUNDARY OVERNIGHT AS IT MOVES THRU CWA.  WL ADD POPS SRN IA FOR
THIS.

N/NW FLOW ALFT DURG OUT PDS WL KEEP FCST DRY THROUGHOUT.  COOL DRY
AMS AND POSITION OF SFC HIGH SHUD RESULT IN TEMPS REACHING THE 30S
ACROSS PARTS OF NRN/NERN CWA FRIDAY NIGHT.

MRF FCST REINFORCING SHOT OF COOL AIR LATE SATURDAY AND SUNDAY THEN
WARMER MONDAY AHEAD OF STRONGER LOOKING S/WV DIVING SE.   WL KEEP NO
PCPN IN EXTENDED WITH FAIRLY LARGE DIURNAL TEMP CHANkGES DUE TO DRY
AMS.

.DSM...NONE.

JOHNSON

In the hours before

Local storm report, Sep 13, 11:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 PM CDT WED SEP 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    4 SE AYRSHIRE             IA   TORNADO
09/13/00   PALOALTO                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

0845 PM    9 S ALGONA                IA   1 INCH HAIL
09/13/00   KOSSUTH                        REPORTED BY STORM
                                          SPOTTER.

0850 PM    BODE                      IA   60 TO 70 MPH TSTM GUST
09/13/00   HUMBOLDT                       REPORTED BY HAM RADIO
                                          OPERATOR.  6 INCH TREE
                                          LIMBS DOWN.

0850 PM    6 N LIVERMORE             IA   60 MPH TSTM GUST
09/13/00   HUMBOLDT                       REPORTED BY STORM
                                          SPOTTER.

0905 PM    5 N HOLMES                IA   60 MPH TSTM GUST
09/13/00   WRIGHT                         REPORTED BY STORM
                                          SPOTTER.

0912 PM    LIVERMORE                 IA   WIND DAMAGE
09/13/00   HUMBOLDT                       REPORTED BY HAM RADIO
                                          OPERATOR.  TREES BLOWN
                                          DOWN.

0920 PM    GOLDFIELD                 IA   1 INCH HAIL
09/13/00   WRIGHT                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0930 PM    EAGLE GROVE               IA   1.5 INCH HAIL
09/13/00   WRIGHT                         REPORTED BY KCCI TV.

0940 PM    WEBSTER CITY              IA   60 MPH TSTM GUST
09/13/00   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.

0945 PM    DUNCOMBE                  IA   60 MPH TSTM GUST
09/13/00   WEBSTER                        REPORTED BY STORM
                                          SPOTTER.

0945 PM    5 W WEBSTER CITY          IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0955 PM    WEBSTER CITY              IA   1.75 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY HAM RADIO
                                          OPERATOR.

0958 PM    WEBSTER CITY              IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY KCCI TV.

1005 PM    KAMRAR                    IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY STORM
                                          SPOTTER.

1008 PM    KAMRAR                    IA   1.75 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1010 PM    KAMRAR                    IA   1 INCH HAIL
09/13/00   HAMILTON                       REPORTED BY KCCI TV.

1025 PM    RADCLIFFE                 IA   1 INCH HAIL
09/13/00   HARDIN                         REPORTED BY STORM
                                          SPOTTTER.

1029 PM    RADCLIFFE                 IA   1.75 INCH HAIL
09/13/00   HARDIN                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 8:07 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas53 min
Sep 13, 8:33 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth27 min
Sep 13, 8:35 PM CDTTornado WarningDMXPalo Alto, Pocahontas25 min
Sep 13, 8:40 PM CDTTornado WarningDMXHumboldt, Kossuth20 min
Sep 13, 8:53 PM CDTSevere Thunderstorm WarningDMXHancock, Wright52 min
Sep 13, 8:58 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth17 min
Sep 13, 9:30 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster, Wright45 min
Sep 13, 9:58 PM CDTSevere Thunderstorm WarningDMXHardin47 min
Sep 13, 10:14 PM CDTSevere Thunderstorm WarningDMXHamilton, Story46 min
Sep 13, 10:41 PM CDTSevere Thunderstorm WarningDMXMarshall34 min
Sep 14, 2:50 AM CDTSevere Thunderstorm WarningDMXMarion40 min
Sep 14, 3:03 AM CDTSevere Thunderstorm WarningDMXMahaska42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.